When I was diganosed my GI told me I had to take Salofalk, that I'd be all cured in a matter of months and that Crohn's could return in like 10 years time but that it probably wasn't going to.
Needless to say that I should've switched my doctor back then. There are a lot of GIs that don't know what they're talking about
. And surgeons know even less. So I'd have to agree with the others, you should talk to your GI.
As far as the stopping your medication part goes I don't know what I'd do. Maybe you could try it and see how you feel. Honestly, it would be great if you didn't have to take medications but you have to be really careful because even if you feel good your CD could be active. So maybe try staying off meds and do check-ups often?
But you know what? You have to see how your body's going to react on lowering your steroids dose. No one can guarantee that you won't be feeling worse when lowering your dose. A surgery is a shock for a "healthy" body and how could it not then be even worse for us Crohnies?
Hope everything goes well!